Mom’s Got Cancer – Entry 2 “I Am Not My Hair.”

“I am not my hair. I am not my skin. I am the soul that lives within”. – India Arie

Tarceva was the miracle pill that extended my mom’s life for another year with minimal side effects. We had started to see another doctor in Bellingham as the commute from Vancouver to Burlington was taking a toll on both of us. We still had and continue to have the burden of the border but at least we weren’t out in the boonies. (I drive my mom to Bellingham because she has insurance in the States, not Canada.)

We met the new oncologist who walked in with long hair and a golden retriever. He looked the part of a surfer and I immediately judged him. “Is this young guy going to be treating my mom?” (He’s helped in keeping her alive now for three and a half years after being diagnosed with stage four lung cancer.) He kept her on Tarceva until it didn’t work. He then suggested chemotherapy (carboplatin and taxol). My mom was bummed. She went from having to take an oral pill each night to monthly infusions. These infusions were eight hours long and had harsh side effects. She lost her hair (not only did she lose the hair on her head but her entire body including lashes) and almost all of her energy.

Losing her hair was harder than I had imagined. I told her she looked cute and all she had to do was color in the area that once contained her eyebrows and wear dangling earrings. I offered to shave my head so she’d feel more comfortable but she did not want that. She actually looked like a Buddhist monk. All she needed was an orange robe.

My mom managed to eventually accept this part of her journey and her new look. It’s unfortunate that we live in a media driven society that has a distorted view of how we should look. What’s worse is that we trust them!

Along with carboplatin and taxol, they gave her anti nausea medicine and steroids. After her first infusion, my mom was up for about 36 hours cleaning and organizing her apartment. She loved the high. Who wouldn’t! I wanted some of that too! But the crash was too hard. By her second infusion, I asked that she not have steroids anymore.

We would occasionally turn these chemo trips into spa dates and stay over night at the Chrysallis Inn and Spa in Fairhaven, a charming little boutique hotel along the water. I drew the bath for my mom on one of these nights and saw her naked, hairless body. She looked so frail. She started to cry. Neither of us were ready or prepared for the road ahead.

My mom lasted five infusions and decided to drop it. The side effects were too strong and she had lost quality of life. This happened gradually. The first couple of infusions were tolerable. She lost her sense of taste and still struggles with that to this day. Her oncologist suggested Alimta, which was more maintenance chemotherapy rather than targeted, to help stabilize the cancer. She still had her tumors but they hadn’t grown. This lasted for several months until one of her cat scans showed growth in her liver. We were not surprised. By this point, we were more familiar with the side effects of cancer. She was coughing regularly again and constantly felt bloated. She was hungry all day but could only take in small portions of food at a time.

I was exhausted and wondering when this was going to end.

One Comment

  • Tamara Holt

    Wow. You and your sweet momma are on a journey. Your story especially drawing her bath and she began to cry brought me to tears. I cannot even imagine how you must have felt. You are strong and compassionate and will be the your mommas pillar to the end. Thank you for being vulnerable and sharing your feelings. Hugs

    Tamara

Post A Comment